Electronic Journal of Probability

Random directed trees and forest - drainage networks with dependence

Siva Athreya, Rahul Roy, and Anish Sarkar

Full-text: Open access

Abstract

Consider the $d$-dimensional lattice $\mathbb Z^d$ where each vertex is `open' or `closed' with probability $p$ or $1-p$ respectively. An open vertex $v$ is connected by an edge to the closest open vertex $ w$ in the $45^\circ$ (downward) light cone generated at $v$. In case of non-uniqueness of such a vertex $w$, we choose any one of the closest vertices with equal probability and independently of the other random mechanisms. It is shown that this random graph is a tree almost surely for $d=2$ and $3$ and it is an infinite collection of distinct trees for $d \geq 4$. In addition, for any dimension, we show that there is no bi-infinite path in the tree.

Article information

Source
Electron. J. Probab., Volume 13 (2008), paper no. 71, 2160-2189.

Dates
Accepted: 1 December 2008
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464819144

Digital Object Identifier
doi:10.1214/EJP.v13-580

Mathematical Reviews number (MathSciNet)
MR2461539

Zentralblatt MATH identifier
1185.05124

Subjects
Primary: 0505C80
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Random Graph Random Oriented Trees Random Walk

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Athreya, Siva; Roy, Rahul; Sarkar, Anish. Random directed trees and forest - drainage networks with dependence. Electron. J. Probab. 13 (2008), paper no. 71, 2160--2189. doi:10.1214/EJP.v13-580. https://projecteuclid.org/euclid.ejp/1464819144


Export citation

References

  • Alexander, Kenneth S. Percolation and minimal spanning forests in infinite graphs. Ann. Probab. 23 (1995), no. 1, 87–104.
  • Asmussen, Søren. Applied probability and queues. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. John Wiley & Sons, Ltd., Chichester, 1987. x+318 pp. ISBN: 0-471-91173-9
  • Baccelli, Francois; Bordenave, Charles. The radial spanning tree of a Poisson point process. Ann. Appl. Probab. 17 (2007), no. 1, 305–359.
  • Bordenave, Charles. Navigation on a Poisson point process. Ann. Appl. Probab. 18 (2008), no. 2, 708–746.
  • Ferrari, P. A.; Fontes, L. R. G.; Wu, Xian-Yuan. Two-dimensional Poisson trees converge to the Brownian web. Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), no. 5, 851–858.
  • Ferrari, P. A.; Landim, C.; Thorisson, H. Poisson trees, succession lines and coalescing random walks. Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 2, 141–152.
  • Fontes, L. R. G.; Isopi, M.; Newman, C. M.; Ravishankar, K. The Brownian web: characterization and convergence. Ann. Probab. 32 (2004), no. 4, 2857–2883.
  • Gangopadhyay, Sreela; Roy, Rahul; Sarkar, Anish. Random oriented trees: a model of drainage networks. Ann. Appl. Probab. 14 (2004), no. 3, 1242–1266.
  • Howard, A. D. Simulation of stream networks by headward growth and branching. Geogr. Anal., (1971), no. 3, 29–50.
  • Leopold, L. B.; Langbein, W. B. The concept of entropy in landscape evolution. U.S. Geol. Surv. Prof. Paper (1962), 500-A.
  • Nandi, A.K.; Manna, S.S. A transition from river networks to scale-free networks. New J. Phys. (2007), bf 9, 30,
  • Newman, C. M.; Stein, D. L. Ground-state structure in a highly disordered spin-glass model. J. Statist. Phys. 82 (1996), no. 3-4, 1113–1132.
  • Pemantle, Robin. Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19 (1991), no. 4, 1559–1574.
  • Rodriguez-Iturbe, I.; Rinaldo, A. Fractal river basins: chance and self-organization.Cambridge Univ. Press, New York. (1997)
  • Scheidegger, A. E. A stochastic model for drainage pattern into an intramontane trench. Bull. Ass. Sci. Hydrol. (1967), 12, 15–20.
  • Spitzer, Frank. Principles of random walk. The University Series in Higher Mathematics D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London 1964 xi+406 pp.
  • Tóth, Bálint; Werner, Wendelin. The true self-repelling motion. Probab. Theory Related Fields 111 (1998), no. 3, 375–452.